Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 29, 2021Silver Bow County, Montana

NWS Missoula, MT issued this special weather statement at Jul 29, 2021, 2:59 PM MDT for Silver Bow County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 2:59 PM MDT (20:59 UTC)
Expired
Jul 29, 2021, 3:45 PM MDT
In force
46 min
Issued by
NWS Missoula, MT

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 155 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS85 KMSO 292059
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
259 PM MDT Thu Jul 29 2021
 
MTZ007-292145-
Butte/Blackfoot Region MT-
259 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEER LODGE AND
NORTHWESTERN SILVER BOW COUNTIES UNTIL 345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Silver Bow, or 9 miles west of Butte, moving northeast at 25 mph.

Locations impacted include...
Butte, KBTM, Silver Bow, Walkerville, Gregson Hot Springs, Nissler, 
Crackerville and Ramsay.

LAT...LON 4595 11244 4584 11287 4599 11302 4621 11258
      4618 11257 4617 11254 4619 11253 4618 11251
      4614 11252 4609 11247 4605 11248 4602 11244
      4599 11244 4596 11243
TIME...MOT...LOC 2058Z 234DEG 20KT 4596 11272 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 29, 2:53 PM MDT, 6 minutes earlier.

Area forecast discussion, Jul 29, 2:53 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
253 PM MDT Thu Jul 29 2021

...INTENSE HEAT ACROSS NORTHERN ROCKIES FRIDAY-SATURDAY...

...WET PATTERN LATE WEEKEND THROUGH EARLY NEXT WEEK...

.DISCUSSION...

Warm and smoky conditions will continue to be present across the
Northern Rockies through Saturday. A persistent high pressure ridge
over the western US will surge northward Friday and Saturday,
increasing daytime temperatures to the 105-110F range mainly across
north central Idaho and northwest Montana. Once again, caution is
urged for those who work or recreate outside: Be sure to take
frequent breaks, drink plenty of water, and DO NOT leave people or
pets in cars. Area wildfire smoke will also be in flux through
Saturday, as surface winds shift to easterly. It is currently
unclear if the redistribution of smoke will be significant, however
it is the first change over the next week that *may* slowly thin
smoke concentrations and increase visibility.

A significant surge of North American Monsoon moisture is
anticipated to phase with a weak disturbance moving around the high
pressure ridge over the western US late this weekend through early
next week. The transition from very dry to very wet will be
dramatic, with some intense outflow winds with the initial round of
thunderstorms on Saturday afternoon/evening and again on Sunday
afternoon. Southern Idaho and Lemhi Counties currently appear the
most plausible locations for flash flood risk during this time.
Coincidentally, there are several flood prone areas in these
Counties, including along Highway 95 between Riggins and Slate
Creek, and portions of the Highway 93 between Ellis and Salmon,
North Fork and Carmen. Also, consider that backcountry routes,
such as Magruder Corridor and Salmon River Road (North Fork to
Shoup), may also have heighten flood risk on Sunday. Even aside
from the aforementioned flood prone areas, widespread rainfall is
expected through Monday. The rainfall will further improve
visibility across the region, particularly away from active
wildfires.

Global models and their ensembles continue to depict a distinct
pattern change across the western US next week. The Northern Rockies
are expected to have an increasingly dynamic southwest flow aloft
next week, with favorable wet thunderstorm pattern and relatively
cool day time temperatures (actually near the seasonal average). The
dynamic nature of this pattern may be prone to strong thunderstorms
at times (perhaps middle of next week).

&&

.AVIATION...Wildfire smoke will continue to keep visibility low and
obscure terrain across Northern Rockies air space during the next 24
hours. Thunderstorms will once again be present mainly south and
east of KMSO (including KSMN and KBTM) through 30/0400Z. Brief,
erratic wind gusts to 30kts and lowered visibility/ceiling due to
heavy rainfall are possible near any thunderstorm that develops.
After 30/0300Z, storms will dissipate and smoke will once again
become the most significant impact to flying weather.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Heat Advisory from noon Friday to 9 PM MDT Saturday
     Kootenai/Cabinet Region...Lower Clark Fork Region.

ID...Heat Advisory from 11 AM Friday to 8 PM PDT Saturday Lower Hells
     Canyon/Salmon River Region...Northern Clearwater
     Mountains...Orofino/Grangeville Region...Southern
     Clearwater Mountains.

&&

In the hours before

Special weather statement, Jul 29, 1:52 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
152 PM MDT Thu Jul 29 2021

MTZ007-043-292030-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
152 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seeley Lake, or 31 miles north of Drummond, moving east at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ovando and Woodworth.

LAT...LON 4692 11308 4705 11345 4720 11337 4719 11306
      4718 11305 4718 11302
TIME...MOT...LOC 1951Z 279DEG 9KT 4709 11335
Special weather statement, Jul 29, 2:59 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
259 PM MDT Thu Jul 29 2021

MTZ007-292145-
Butte/Blackfoot Region MT-
259 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEER LODGE AND
NORTHWESTERN SILVER BOW COUNTIES UNTIL 345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Silver Bow, or 9 miles west of Butte, moving northeast at 25 mph.

Locations impacted include...
Butte, KBTM, Silver Bow, Walkerville, Gregson Hot Springs, Nissler,
Crackerville and Ramsay.

LAT...LON 4595 11244 4584 11287 4599 11302 4621 11258
      4618 11257 4617 11254 4619 11253 4618 11251
      4614 11252 4609 11247 4605 11248 4602 11244
      4599 11244 4596 11243
TIME...MOT...LOC 2058Z 234DEG 20KT 4596 11272

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:52 PM MDTSpecial Weather StatementMSOPowell38 min
Jul 29, 2:58 PM MDTHeat AdvisoryMSOFlathead, Lincoln, Mineral, Missoula, Sanders54 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.